One of my testicles is bigger than the other – should I be worried? Ask the GP DR MARTIN SCURR

Photo of author
Written By Rivera Claudia

Lorem ipsum dolor sit amet consectetur pulvinar ligula augue quis venenatis. 

Q: I have a problem with an enlarged testicle. Fortunately it gives me no pain or symptoms, but my GP believes it is due to fluid and has booked me in for an ultrasound scan. What is the cause and remedy? Name and address supplied.

Dr Scurr replies: What you’ve described is almost certainly a hydrocele, a type of swelling in the scrotum caused by a build-up of fluid.

While it inevitably alarms those affected — patients often fear it’s a sign of testicular cancer — please be reassured that hydroceles are not sinister.

What triggers them isn’t clear, but it might be linked to an injury or an infection.

The build-up of fluid occurs slowly. The fluid itself is like the sort in blisters, known ­medically as serum. It fills up the space between the two layers of a membrane called the tunica vaginalis, which encloses the testicle and spermatic cord (that, in turn, connects the testicles to the abdominal cavity).

Dr Scurr replies to your health problems 

The tunica vaginalis is a remnant from early development, left over from when the testicle forms as the foetus develops. It migrates from the abdomen and down into the scrotum, but you won’t have any sense of it unless fluid fills the potential space between the two layers.

An enlarged testicle could be a hydrocele - a type of swelling in the scrotum caused by a build-up of fluid

An enlarged testicle could be a hydrocele – a type of swelling in the scrotum caused by a build-up of fluid

What triggers a hydrocele isn¿t clear, but it might be linked to an injury or an infection

What triggers a hydrocele isn’t clear, but it might be linked to an injury or an infection

This fluid can partially or completely envelop the testicle.

The first step to diagnose a hydrocele is transillumination, where a doctor shines a torch behind the swollen mass. If the entire fluid-filled structure glows brightly, this confirms that it’s a hydrocele. An ultrasound scan will confirm this.

The condition does not ­usually resolve itself naturally. But there’s no need to treat it, let alone urgently, unless the size of it becomes a nuisance or causes discomfort.

In the past doctors would remove the fluid with a needle under local anaesthetic, but as the fluid generally accumulates again, this is merely a stopgap measure. The only cure is ­surgery under local or general anaesthetic to remove the tunica vaginalis — a simple operation done as a day case.

Q: Almost every time I go for a walk in strong winds my face gets hot and turns very red. I take metformin and dapagliflozin for type 2 diabetes and candesartan for blood pressure. Could my medication be sensitising my skin? I’m 75. John Smith, Bognor Regis.

Dr Scurr replies: None of the drugs you are taking are known to cause skin sensitisation. Rather, your symptoms are ­characteristic of a common skin disorder called rosacea.

Facial flushing is a typical problem and is often ­triggered by exposure to extremes of ­temperature, ultraviolet light and exercise.

Rosacea is thought to be due to abnormalities in the blood vessels of the face and a ­reaction to microscopic mites commonly found on the skin.

The fact that your only ­symptom is a facial rash when exposed to the cold suggests the rosacea is mild. The increased blood flow to the skin that causes the flushes can also cause the hot sensation you describe.

In more severe cases, patients can develop ­inflammatory spots (papules) and some of these may develop into pus-filled pimples, though you have been spared this.

Prominent, enlarged blood vessels on the cheeks and close to the nose may also become apparent with time.

My feeling is that you must accept this symptom and not seek to alter your medication.

You mentioned in your longer letter that you are due a review with your GP — this would be a good time to discuss your skin; they will be able to examine you properly and confirm my ­speculative diagnosis.

I note that you live by the sea and I’d recommend protecting your skin, even in winter, when out walking. Applying a SPF30 cream may help reduce the facial flushing when you’re out walking.

Write to Dr Scurr at Good Health, Daily Mail,9 Derry Street, London, W8 5HY or email: drmartin@dailymail.co.uk — include your contact details. Dr Scurr cannot enter into personal correspondence. Replies should be taken in a ­general context and always consult your own GP with any health concerns.

In my view… Don’t punish patients who are forgetful

An old friend has been successfully treated with the antidepressant fluoxetine (brand name Prozac) for two years.

Every month his GP issues a repeat prescription for it, along with other regular medication. And as the prescription charge is £9.65 per item, he sensibly signed up for a prescription prepayment certificate. This is a sort of season ticket which, at £31.25 for three months covering all NHS prescriptions, is a real saving.

But my friend recently failed to renew the certificate when it was due, and continued to receive the repeat prescriptions: these were filled at his usual pharmacy, with him ticking ‘box F’ on the form to indicate he had a certificate.

The bureaucracy has now caught up with him, with a fine of £270, plus the £31.25 for each month arrears of the season ticket (i.e. £363.75 in total).

Is this really fair for a patient being treated for chronic depression — and liable to be forgetful — when there are no prescription charges in Wales or Scotland?

Patients in England, you have been warned.

SOURCE

Leave a Comment